Stochastic Distance Optimality

  • Erkki P. Liski
  • Nripes K. Mandal
  • Kirti R. Shah
  • Bikas K. Sinha
Part of the Lecture Notes in Statistics book series (LNS, volume 163)


Model(s): Discrete design models and regression models Experimental domains: Binary design set-up and T = [0, 1] and [−1,1] for continuous regressors Optimality criteria: Maximization of distance optimality functional Major tools: Probability inequalities, Schur convexity, invariance Optimality results: Optimal regression designs, optimal designs under CRD and BIBD set-up Thrust: Non-standard optimality functional, normality of error distribution This Chapter addresses optimality issues for a non-standard optimality criterion viz., the distance optimality criterion-originally introduced in Sinha (1970). Both discrete and regression design models are studied and specific optimality results are presented. This criterion has gained momentum only recently.


Information Matrix Coverage Probability Distance Optimality Less Square Estimator Hadamard Matrix 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Birnbaum, Z. W. (1948). On random variables with comparable peakedness. Annals of Mathematical Statistics 19, 76–81.MathSciNetzbMATHCrossRefGoogle Scholar
  2. Hoel, P. G. (1958). Efficiency problems in polynomial estimation. Annals of Mathematical Statistics 29, 1134–1145.MathSciNetzbMATHCrossRefGoogle Scholar
  3. Kiefer, J. C. (1974). General equivalence theory for optimum designs (approximate theory). Annals of Statistics 2, 849–879.MathSciNetzbMATHCrossRefGoogle Scholar
  4. Kiefer, J. C. (1975). Construction and optimality of generalized Youden designs. In A survey of statistical design and linear models. Ed. J. N. Srivastava. North-Holland, Amsterdam, 333–353.Google Scholar
  5. Liski, E. P., Luoma, A., Mandai, N. K. and Sinha, Bikas K. (1998). Pitman nearness, distance criterion and optimal regression designs. Calcutta Statistical Association Bulletin 48(191-192), 179–194.MathSciNetzbMATHGoogle Scholar
  6. Liski, E. P., Luoma, A. and Zaigraev, A. (1999). Distance optimality design criterion in linear models. Metrika 49, 193–211.MathSciNetzbMATHCrossRefGoogle Scholar
  7. Liski, E. P. and Zaigraev, A. (2001). A stochastic characterization of Loewner optimality design criterion in linear models. Appears in Metrika.Google Scholar
  8. Majumdar, D. (1996). Optimal and efficient treatment-control designs. In Handbook of Statistics 13 (eds. S. Ghosh and C. R. Rao), 1007–1053.Google Scholar
  9. Mandai, N. K. Shah, K. R. and Sinha, Bikas K. (2000). Comparison of test vs. control treatments using distance optimality criterion. Metrika 52, 147–162.MathSciNetCrossRefGoogle Scholar
  10. Marshall, A. W. and Olkin, I. (1979). Inequalities: Theory of majorization and its applications. Academic Press, New York.zbMATHGoogle Scholar
  11. Okamoto, M. (1960). An inequality for the weighted sum of x 2-variates. Bulletin of Mathematical Statistics 9, 69–70.zbMATHGoogle Scholar
  12. Perlman, M. D. (1989), T. W. Anderson’s theorem on the integral of a symmetric unimodal function over a symmetric convex set and its applications in probability and statistics. In: The Collected Papers of T. W. Anderson: 1943-1985. Vol. 2, Ed. George P. H. Styan. Wiley, New York, 1627–1641.Google Scholar
  13. Pukelsheim, F. (1993). Optimal design of experiments. Wiley, New York.zbMATHGoogle Scholar
  14. Pukelsheim, F. and Studden, W. J. (1993). E-optimal designs for polynomial regression. Annals of Statistics 21, 402–415.MathSciNetzbMATHCrossRefGoogle Scholar
  15. Saharay, R. and Bhandari, S. (2001). DS-optimal designs in one-way ANOVA. Stat-Math Unit Tech Report no: 3/2001. Indian Statistical Institute, Calcutta. Submitted to Metrika.Google Scholar
  16. Shah, K. R. and Sinha, Bikas K. (1989). Theory of optimal designs. Springer-Verlag Lecture Notes in Statistics Series, No. 54.Google Scholar
  17. Shah, K. R. and Sinha, Bikas K. (2001). Universal optimality of most symmetric allocation in completely randomized designs. Stat (2001) Conference: Concordia University. July 2001.Google Scholar
  18. Sherman, S. (1955). A theorem on convex sets with applications. Annals of Mathematical Statistics 26, 763–766.MathSciNetzbMATHCrossRefGoogle Scholar
  19. Sinha, Bikas K. (1970). On the optimality of some designs. Calcutta Statistical Association Bulletin 20, 1–20.Google Scholar
  20. Stçpniak, C. (1989). Stochastic ordering and Schur-convex functions in comparison of linear experiments. Metrika 36, 291–298.MathSciNetCrossRefGoogle Scholar
  21. Tong, Y. L. (1990). The Multivariate normal distribution. Springer, New York.zbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2002

Authors and Affiliations

  • Erkki P. Liski
    • 2
  • Nripes K. Mandal
    • 1
  • Kirti R. Shah
    • 4
  • Bikas K. Sinha
    • 3
  1. 1.Department of StatisticsCalcutta UniversityCalcuttaIndia
  2. 2.Department of Mathematics, Statistics, and PhilosophyUniversity of TampereTampereFinland
  3. 3.Stat-Math DivisonIndian Statistical InstituteCalcuttaIndia
  4. 4.Department of Statistics and Actuarial ScienceUniversity of WaterlooWaterlooCanada

Personalised recommendations